Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 23, 2021, 5:09 PM CDT for Fayette County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 23, 2021, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1133 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WWUS84 KBMX 232209
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Fri Jul 23 2021
ALZ013-023-232245-
Fayette AL-Tuscaloosa AL-
509 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 11 miles east of Fayette, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Berry, Bankston and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3371 8774 3377 8762 3360 8749 3348 8755
3349 8771
TIME...MOT...LOC 2209Z 336DEG 15KT 3365 8764
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:39 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 23, 3:39 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 339 PM CDT Fri Jul 23 2021 .SHORT TERM... /Updated at 0120 PM CDT Fri Jul 23 2021/ Through Saturday. Deep-layer ridging is centered over the north-central Gulf of Mexico with an upper-level trough oriented NE to SW across the Mid- Atlantic and Southeast. These features are producing deep northwesterly flow across Central AL with abundant moisture still in place. A diffuse surface boundary, loosely rooted from an area of low pressure off of the southeastern coastline, is oriented northwest to southeast over the area and is being slowly pushed towards Mississippi as high pressure builds over the Ohio Valley region. This boundary will provide additional support for convection this afternoon in combination with diurnal factors, but development will remain scattered, potentially growing in coverage as boundary interactions become more prevalent by late afternoon. The aforementioned ridge will build over the Southern Plains tomorrow and become a more dominant feature pertaining to our weather pattern. PWATs decrease to more seasonal levels (~1.7-1.8 inches) as drier mid-level air rotates around the ridge with scattered thunderstorms following more of a diurnal timeline. Unfortunately, our stretch of below average temperatures is coming to an end. Highs in the 90s with dewpoints in the low to mid 70s will result in heat indices near 100-102 degrees. 86 .LONG TERM... /Updated at 0317 PM CDT Fri Jul 23 2021/ Long term forecast is on track this afternoon. Of note, through at least mid week, heat indices will rise above 100F for most of the area during the afternoon. Values in the west could reach 103-104F each day. 14 Previous long-term discussion: /Updated at 0338 AM CDT Fri Jul 23 2021/ Saturday night through Thursday. An amplified ridge will persist across much of the western half of the CONUS as a trough digs stretches through the Great Lakes to the Atlantic Coast. Initially, the ridging will provide enough subsidence across Central AL to limit any significant rain/thunderstorm chances. However, ample moisture will remain in place, so we'll likely see our typical summertime diurnal pattern of convective activity. We begin to transition to northwesterly flow aloft Tuesday into Wednesday as the trough continues to slide through the Appalachians and the amplified ridge persists across the Mountain West. This could lead to a series of upper shortwaves dipping into our area Tuesday through Thursday of next week, but timing and evolution of these remains uncertain. It does appear that thunderstorm chances will increase around mid-week, so I've started trending PoPs higher. It's probable that we'll have even higher rain chances added to the forecast as model guidance gets a better handle on the timing of each shortwave. 25/Owen && .AVIATION... 18Z TAF Discussion. VFR conditions will persist at most sites over the next several hours, but TEMPOs will be in effect this afternoon due to scattered convection across Central AL. This activity should begin to diminish around 01-02Z. Increasing confidence that patchy fog will develop again tonight beginning as early as 06Z and affecting primarily the northern terminals. Will begin to see improvements to visibility and flight criteria ~13Z. NOTE: AMD NOT SKED will continue at ASN until further notice due to equipment communication failure. 86 && .FIRE WEATHER... Although lower coverage is expected over the weekend, isolated to scattered showers and storms are possible each afternoon and early evening. Localized fog and/or low clouds will be possible each morning around sunrise. The humid airmass will result in high relative humidity values each day. The higher humidity will persist through the beginning of next week as we transition to a typical summertime pattern. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 72 92 72 / 10 30 20 30 10 Anniston 72 92 73 92 73 / 10 40 20 20 10 Birmingham 73 93 74 93 74 / 30 30 20 30 10 Tuscaloosa 74 93 74 92 74 / 30 40 20 30 20 Calera 73 91 74 91 74 / 30 30 20 30 10 Auburn 73 90 72 90 73 / 30 40 20 20 10 Montgomery 75 92 74 93 74 / 30 40 20 20 10 Troy 74 92 73 92 73 / 30 50 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 23, 12:42 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1242 PM CDT Fri Jul 23 2021 ALZ011>015-017>050-242045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1242 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:21 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Fri Jul 23 2021
ALZ036-043-231945-
Coosa AL-Elmore AL-
221 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE AND SOUTH
CENTRAL COOSA COUNTIES UNTIL 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 8 miles west of Equality, moving south at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jordan Lake, Speed, Ten Cedar Estates, Dexter, Titus, Weoka Mills,
Santuck, Holtville and Jordan Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3281 8626 3279 8613 3261 8613 3259 8627
3266 8636
TIME...MOT...LOC 1921Z 006DEG 11KT 3273 8624
40/SizemoreSpecial weather statement, Jul 23, 2:55 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
255 PM CDT Fri Jul 23 2021
ALZ045-047-232030-
Lee AL-Macon AL-
255 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE AND NORTHEASTERN
MACON COUNTIES UNTIL 330 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuskegee National Forest, or 7 miles southwest of Auburn, moving
south at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Notasulga, Tuskegee National Forest and I 85 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3258 8559 3253 8547 3240 8547 3240 8562
3251 8571
TIME...MOT...LOC 1955Z 014DEG 7KT 3251 8556
40/SizemoreSpecial weather statement, Jul 23, 5:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Fri Jul 23 2021
ALZ013-023-232245-
Fayette AL-Tuscaloosa AL-
509 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 11 miles east of Fayette, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Berry, Bankston and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3371 8774 3377 8762 3360 8749 3348 8755
3349 8771
TIME...MOT...LOC 2209Z 336DEG 15KT 3365 8764
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:13 PM CDT | Special Weather Statement | BMX | Macon | 47 min |
| Jul 22, 8:48 PM CDT | Areal Flood Advisory | BMX | Elmore, Tallapoosa | 3 hr |
| Jul 23, 2:21 PM CDT | Special Weather Statement | BMX | Elmore | 24 min |
| Jul 23, 2:55 PM CDT | Special Weather Statement | BMX | Macon | 35 min |
| Jul 23, 4:52 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Jul 23, 5:46 PM CDT | Areal Flood Advisory | BMX | Fayette | 119 min |
| Jul 23, 6:32 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 118 min |
| Jul 23, 6:39 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 2 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.